Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 43, NWS Tucson, AZ

July 23, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 23, 2007, 2:08 PM MST for Pima County, Arizona. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 2:08 PM MST (21:08 UTC)
Expired
Jul 23, 2007, 3:00 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 2:54 PM MSTTSTM WND DMG2 Se Tucson, AZ12 POWER POLES DOWN ALONG HOUGHTON RD NEAR VALENCIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.1 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 701 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 232111
SVRTWC
AZC019-232200-
/O.NEW.KTWC.SV.W.0043.070723T2108Z-070723T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...

* UNTIL 300 PM MST

* AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM THE CATALINA FOOTHILLS TO 
  DOWNTOWN TUCSON TO SAHUARITA...AND MOVING WEST AT 10 MPH. THESE    
  STORMS WILL AFFECT THE ENTIRE TUCSON METRO AREA OVER THE NEXT 30   
  MINUTES.

IN ADDITION TO DAMAGING WINDS...THIS STORM WILL ALSO PRODUCE A DUST
STORM WITH VISIBILITIES NEAR OR BELOW ONE QUARTER OF A MILE. REMEMBER
IT IS DANGEROUS TO DRIVE IN A DUST STORM...PARTICULARLY IN OPEN
AREAS.

LAT...LON 3185 11077 3235 11064 3247 11105 3237 11127
      3197 11132 3194 11115

$$

WEATHER.GOV/TUCSON
SHOEMAKER
1 follow-up statement
000 
WWUS55 KTWC 232131
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
227 PM MST MON JUL 23 2007

AZC019-232200-
/O.CON.KTWC.SV.W.0043.000000T0000Z-070723T2200Z/
PIMA AZ-
227 PM MST MON JUL 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE 
STROMS WERE OVER THE TUCSON METRO AREA NORTH TO MARANA...MOVING WEST 
AT 5 MPH.

SEVERE THUNDERSTORMS WILL CONTINUE OVER THE TUCSON METRO AREA OVER 
THE NEXT 30 MINUTES. VERY HEAVY RAINFALL AND FLASH FLOODING ARE 
LIKELY WITH THIS STORM AS WELL.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

THIS STORM WILL ALSO PRODUCE A DUST STORM WITH VISIBILITIES NEAR OR 
BELOW ONE QUARTER OF A MILE. REMEMBER IT IS DANGEROUS TO DRIVE IN A 
DUST STORM...PARTICULARLY IN OPEN AREAS.

LAT...LON 3202 11083 3240 11076 3250 11110 3250 11139
      3197 11132 3194 11115

$$

SHOEMAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:40 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 9:40 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST MON JUL 23 2007

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH DAYTIME HEATING
AND A FAVORABLE FLOW WILL PROVIDE SCATTERED THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING HOURS THIS WEEK. EXPECT NEAR NORMAL
TO BELOW NORMAL DAYTIME HIGH TEMPERATURES THIS WEEK.

&&

.DISCUSSION...UPPER HIGH CENTER HAS SHIFTED NORTHEAST OVER THE NRN
PLAINS...WITH ELONGATED RIDGING EXTENDING SOUTHWEST FROM THIS CENTER
TO NEW MEXICO. UPPER TROUGH IS ALONG THE PACIFIC NORTHWEST. SOUTHERN
STREAM LOW HAS BEEN PULLED NORTHEAST INTO SRN CALIFORNIA OUT IN
FRONT OF PACIFIC NORTHWEST TROUGH. INVERTED TROUGH IS SWINGING
AROUND EAST SIDE OF HIGH OVER ERN COLORADO AND OKLAHOMA. UPPER HIGH
WILL REPOSITION OVER THE FOUR CORNERS THROUGH WEDNESDAY AND CONTINUE
SLIDING SOUTHWEST TO SRN CALIFORNIA ON THURSDAY. INVERTED TROUGH
WILL STRETCH FROM TEXAS TO SRN NEW MEXICO ON TUESDAY AFTERNOON.

VERY HIGH MOISTURE...LOW FLOW ENVIRONMENT REMAINS IN PLACE OVER
SOUTHEAST ARIZONA. AFTER SEVERAL DAYS OF BOUNDARY LAYER COOLING...WE
HAVE FINALLY REVERSED COURSE AND NOW SEE 2-3 DEGREES OF WARMING IN
THE 650 MB-SURFACE LAYER. YESTERDAYS CONVECTION WAS HAMPERED BY
MID-LEVEL WARMING...WITH 500 MB TEMPS AROUND MINUS 4. TODAYS 12Z TUS
SOUNDING SHOWS 1-2 DEGREES OF COOLING IN THE 550-450 MB LAYER...WITH
A 500 MB TEMP AROUND MINUS 6. DEEP MOISTURE PROFILE IS SHOWN WITH A
PW VALUE OF 1.86 AND AN OVERALL COLUMN PROFILE THAT IS MOISTER THAN
YESTERDAY AND SATURDAY. EXTREMELY LOW FLOW SHOWN ON SOUNDING...IN
FACT YOU HAVE TO GO ALL THE WAY UP TO 45000FT TO FIND WINDS GREATER
THAN 10 KTS. WATER VAPOR IMAGERY INDICATES MID-LEVEL DRY LINE FROM
LAKE HAVASU SOUTHEAST INTO ERN SANTA CRUZ COUNTY...DRYER AIR WILL
CONTINUE TO FILTER INTO THE EXTREME WEST BELOW SRN CALIFORNIA LOW.
DRY MID LEVEL AIR IS ALSO PUSHING INTO WESTERN NEW MEXICO. WEAK
DEFORMATION AXIS IS OVER ERN ARIZONA ROUGHLY FROM SHOW LOW TO
SAFFORD. IMPULSE CURRENTLY OVER SOUTHEAST SONORA PROGGED TO MOVE
WEST INTO THE CENTRAL GULF OF CALIFORNIA THIS AFTERNOON. NAM
INDICATES AN INCREASE IN FLOW DURING THE AFTERNOON...WITH EASTERLY
FLOW FROM 10-15 KTS DEPICTED AS GRADIENT TIGHTENS NORTH OF IMPULSE.
GFS IS LIGHTER WITH EASTERLY FLOW GENERALLY LESS THAN 10 KTS...BUT
BOTH MODELS SHOW AN INCREASE OVER THE 12Z SOUNDING.

PLENTY OF DEBRIS CLOUDINESS REMAINS IN PLACE JUST LIKE THE PAST
SEVERAL DAYS...BUT THIS SHOULD MOSTLY ERODE AWAY BY NOON. SHOULD
SEE AN UPSWING IN ACTIVITY VERSUS YESTERDAY...PROBABLY MORE LIKE
SATURDAY. ESPECIALLY LATER THIS AFTERNOON AS EASTERLY FLOW
INCREASES...GIVING BETTER STORM ORGANIZATION. BIGGEST THREAT WILL BE
HEAVY RAIN AND FLASH FLOODING THREATS...BUT A FEW ISOLATED WET
MICROBURST WILL ALSO BE POSSIBLE.

AT LEAST CLIMATOLOGICALLY NORMAL MONSOON LEVEL PRECIPITATION CHANCES
THROUGH THE WEEK...AS MOISTURE LEVELS REMAIN ELEVATED AND MARGINAL
TO GOOD FLOW AND SHEAR REGIME DEVELOPS.

&&

.FIRE WEATHER...THE DAILY CYCLE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL CONTINUE THIS WEEK. RELATIVE HUMIDITY VALUES
OVERNIGHT WILL GENERALLY BE IN THE 70 TO 95 PERCENT RANGE...WITH
VALUES DECREASING INTO THE 30 TO 50 PERCENT RANGE DURING THE
AFTERNOON HOURS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS SE
AZ TODAY AND TONIGHT. CLOUD BASES ASSOCIATED WITH CB/S WILL
GENERALLY BE AROUND 6-8KFT AGL...THOUGH CIGS WILL BE AS LOW AS
2-4KFT AGL WITH THE STRONGEST TSTMS. MOUNTAIN TOP OBSCURATION AT
TIMES DUE TO THE CONVECTIVE ACTIVITY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:01 PM MSTAreal Flood AdvisoryTWCPima, Pinal89 min
Jul 22, 9:12 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal2 hr
Jul 23, 11:17 AM MSTSevere Thunderstorm WarningTWCSanta Cruz28 min
Jul 23, 11:43 AM MSTAreal Flood AdvisoryTWCSanta Cruz92 min
Jul 23, 1:20 PM MSTAreal Flood AdvisoryTWCPima115 min
Jul 23, 1:30 PM MSTSevere Thunderstorm WarningTWCPima45 min
Jul 23, 1:49 PM MSTFlash Flood WarningTWCPima116 min
Jul 23, 2:17 PM MSTAreal Flood AdvisoryTWCCochise88 min
Jul 23, 2:22 PM MSTDust Storm WarningTWC83 min
Jul 23, 2:58 PM MSTSevere Thunderstorm WarningTWCPima32 min
Jul 23, 3:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 23, 3:42 PM MSTFlash Flood WarningTWCPima93 min
Jul 23, 3:51 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz114 min
Jul 23, 4:36 PM MSTFlash Flood WarningTWCPima84 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.